Multiple Sclerosis Community
Quix and others with TN
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Quix and others with TN

I have been on lyrica now for almost three weeks and the pain is somewhat improved but the side effect of weight gain( 5 lbs in 3 weeks) and the puffy hands, increased daytime sleepiness may not be worth it. I was diagnosed with trigeminal neuralgia three weeks ago instead of MS which I thought I had because first doctor had said yes I did...Long story..posted it before...but just wanted to know if others gained weight.

Quix have you gained weight on Tegretol?.I know you too were just diagnosed with TN. I am so tired, still in a bit of pain especially at end of work day...came home Friday after work and cried myself to sleep...The Ultram ER 300 mg just takes the edge off but I sometimes take motrin or a lortab at end of day cause the pain is so persistent.

I guess I am just frustrated with all...I am now going to be a fat pig, with pain, no real answers and more diagnosis but none that fit all the symptoms...HOW do you guys do this??? The weight thing is a big thing to me.  I lost 40 lbs 3 years ago and have kept it off until like 8 months ago when pain doc started trying neurontin and lyrica for chronic myofascial pain..which did not work...and kept putting on weight. Now back on lyrica for nerve pain in TN but not really helping. What other drugs work that don't make you gain weight??

Okay sorry, just a downer day..or week..any input would be great on meds that work for TN..God
Bless you all.  Amers
Related Discussions
8 Comments Post a Comment
Blank
199882_tn?1310188142
I have put on quite a bit of weight since taking Lyrica.  For me though, every since I started taking it the improvement of nerve pain was awesome.  There is no way I would stop taking it.  I have found out that good nutrition and some exercise can control it.

I was one of those people that could eat anything I wanted and not gain an ounce until I started taking Lyrica.  I've still got a ways to go but slowly I'm getting the weight off.  My exercise is one of those floor cycles.  (Like riding a bike but just the pedals) and an ab-lounger when I feel like it.  The ab-lounger is the best thing for me.  I can go as slow as I want and it helps stretch all of my muscles and it actually feels good.

If the Lyrica is not working for you then I would ask my doctor to get me off of it.  There's no way I would stay on Lyrica if it wasn't helping.

I'll be praying,
Carol
Blank
260697_tn?1202620890
To echo Carol's words, talk to your doctor. Five pounds in 3 weeks seems like a lot. If the meds don't work for you, then your doc is the best person to assess next steps. There should be something else to they can try.

I've been on neurontin for nearly a year and have gained 10 pounds. As much as I don't like the weight gain, the neurontin is the only thing that prevented me from killing myself last year because of the TN pain I was having.



Blank
195469_tn?1388326488
I do not suffer from TN, but have chronic pain in my legs caused by MS.  I have been on every muscle relaxant known to man, Neurontin, Zanaflex, you name it.  None of them gave me enough relief.  I tried Soma, which works somewhat, but is very sedating.

I now take powerful pain killing drugs, which take the edge off of the pain.  My legs are either burnng, cramping, stabbing and ache like a toothache.  Since nothing has worked, the Neuro wanted me to start on Lyrica.  I am one person that cannot afford to gain any weight.

I have lost over 125 pounds over the past 3 years and am not willing to have that as a side effect of ANY drug.  I was insulin dependent, my blood pressure was high and I have done permanent damaage to some of my disks from carrying around so much weight.  I cannot gain weight again.

Is there anything anyone can suggest besides Lyrica that actually helps with the pain, other than powerful pain medication?

Would be interested to hear your thoughts?

Heather  
Blank
378810_tn?1201990833
My mom has bad fibromyalgia and the only thing that helped a little bit is Elavil(amityptylline). Have you ever tried that...I know how frustrating that is searching and trying different drugs. I did that a bit with my chronic myofascial pain, tried the lyrica and neurontin, and only took the burning away in shoulder not the pain..plus with weight gain and dopey feeling hard to work so went off..Now just take a lortab. Although am on Ultram ER and it has taken the edge off that pain..It is a 24 hours non narcotic pain med, so its nice not sleepy with it and does take edge off of both the TN and CMP but like I said in post by end of day I am aching and in more pain and need an extra help..gosh this is tough..I know how you feel about weight gain..I too am not willing to gain although you lost so much more and got rid of your HTN and diabetes so it is important for you not to gain...

Hopefully someone else will have another idea besides Elavil...Good luck sweetie. good to see you posting again..I missed ya...God Bless Amers
Blank
378810_tn?1201990833
Glad to hear your meds are working for you..I can easily give this lyrica up since it does not take the pain away..but if it did I would have to figure out and diet I guess and exercise..Although I know I need to exercise but this fatigue is killiing me..only seem to have enough energy to work and then take care of home (basics only) and I am done...

Thanks for your input though..Good luck with your walk with MS...Amers
Blank
Avatar_f_tn
I was on amityptylline for about 6 months and put on quite a bit of weight.  I know everone is different but the weight issue was the reason that I stopped the med, otherwise it was a wonderful med.

Jenn
Blank
Avatar_f_tn
I was also on amitriptyiline for headaches; got constipated and gained weight. I went off of it due to that.

Suzanne
Blank
147426_tn?1317269232
Almost any med that relieves discomfort can cause weight gain and some cause it by other mechanisms.  I have recently gained about 25 pounds (because I knowly binged on favorite foods.  I was so tired of not having anything sensorily pleasurable that I ate anything I wanted and in any amount I wanted for a few months.  It was wonderful and I do not regret it), but have lost weight since I started on the Tegretol.  The tegretol is working, but I think I need a higher dose and am titrating up.

I still have the lightening jabs with chewing, but less often and a little less intense.  The tegretol is lessening, by a lot!!! the deep, severe ache that I would get (at a pain level of a 6 to 8) for several hours after a bad jab.  Tegretol has been the first line choice for TN for years, with Neurontin and Lyrica considered second line drugs.  

For anyone with TN I recommend you explore the Facial Pain Associates - Support site thoroughly.  If you don't know if you have TN they also have a diagnostic questionaire to help focus the diagnosis.  They divide TN into 2 categories. Type I is the frequent agonizing, stabbing attacks.  Type II is a more constant, deep boring, aching pain.  I have both, the stabs with the almost constant boring pain and they define that also as type II.

Quix
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
13 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
Avatar_f_tn
Blank
essdipity
987762_tn?1331031553
Blank
supermum_ms
Australia
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
667078_tn?1316004535
Blank
HVAC
Durham, NC
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
Avatar_f_tn
Blank
SarahL2491
Alagash, ME